Fatal metabolic acidosis caused by thiamine deficiency Academic Article uri icon

abstract

  • Acute thiamine deficiency, an uncommon cause of hemodynamic instability in Western countries, may be manifested by acute heart failure and neurological deficits. Severe metabolic acidosis is one of its least recognized features. We present a report of foreign workers who complained of weakness and lower limb edema and were found to have acute thiamine deficiency. One died of refractory metabolic acidosis and shock, and the diagnosis was reached post mortem. Thiamine deficiency should be considered in every case of severe lactic acidosis without an obvious cause, especially in high-risk populations (malnourished, alcoholics, Far-East workers, etc). Whenever it is suspected, empiric treatment with thiamine should be initiated immediately. Physicians who care for populations at risk should be familiar with the clinical spectrum of nutritional deficits, and monitor the nutritional habits of these patients carefully. The treatment is inexpensive and devoid of adverse effects. Moreover, delaying thiamine administration in patients with deficiency may cause severe life-threatening metabolic acidosis and affect recovery. The prophylactic use of thiamine in a high-risk population, even before blood levels are received, may be cost effective.

publication date

  • January 1, 2004